Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

August 1, 2013Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2013, 7:10 PM CDT for Freeborn County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 7:10 PM CDT (00:10 UTC)
Expired
Aug 1, 2013, 7:30 PM CDT
In force
20 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS83 KMPX 020010
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU AUG 1 2013

MNZ093-020030-
FREEBORN-
710 PM CDT THU AUG 1 2013

AT 707 PM CDT...RADAR INDICATED THAT ANOTHER THUNDERSTORM HAD  
STRENGTHENED JUST NORTHEAST OF HOLLANDALE. THE STORM WAS MOVING 
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE...ALONG WITH A FEW 
LIGHTNING STRIKES.

* LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MAPLE ISLAND.
  CORNING.
  MOSCOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH THE LIGHTNING...SEEK SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4378 9325 4383 9320 4378 9305 4365 9305
      4365 9306
TIME...MOT...LOC 0007Z 298DEG 25KT 4378 9318

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:47 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 1, 6:47 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT THU AUG 1 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 125 PM CDT THU AUG 1 2013

NORTHWEST FLOW CONTINUES OVERHEAD THIS AFTERNOON...AND HAS
CONTRIBUTED TO ANOTHER MILD DAY WITH FAIR WEATHER CUMULUS CLOUDS
AND FLEETING CIRRUS. HIGHER INSTABILITY IS NOT TOO FAR AWAY
HOWEVER...WITH THE ENHANCED CAPE AREA EXTENDING AS FAR NORTH AS
SOUTHWESTERN MN. COULD SEE A FEW ISOLATED SHOWERS AND
THUNDERSTORMS IN THE FAR SOUTHWESTERN PORTION OF THE FORECAST AREA
THIS AFTERNOON/TONIGHT...BUT FOR THE MOST PART WE SHOULD
REMAIN DRY. THE OTHER AREA TO WATCH WILL BE WEST CENTRAL WI NEAR
RICE LAKE...WHERE HIGHER LLVL MOISTURE /ILLUSTRATED BY THE
HEALTHY CU FIELD/ COULD SPAWN SHOWERS AND THUNDERSTORMS THIS P.M.
AS WEAK IMPULSES TRAVEL THROUGH THE NORTHWEST FLOW. FRIDAY SHOULD
BRING AN INCREASE IN MID/HIGH CLOUDS. WITH THE EXCEPTION OF THE
NAM...MOST MODELS DO KEEP US DRY. HOWEVER...COULD ENVISION A FEW
SHOWERS POPPING UP ALONG/SOUTH OF THE MN RIVER VALLEY DURING PEAK
HEATING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 323 PM CDT THU AUG 1 2013

THE MORE ACTIVE WEATHER IS EXPECTED TO REMAIN MAINLY WEST AND
SOUTH OF THE CWA INTO THE WEEKEND...AS THE MAIN BAROCLINIC ZONE
REMAINS LOCATED TO THE SOUTHWEST.

VARIOUS DETERMINISTIC MODELS ARE BEGINNING TO DIVERGE MORE IN
DEVELOPMENT AND TIMING OF CANADIAN UPPER LOW PRESSURE TROUGH
DURING THE PERIOD. THE GFS CONTINUES TO SHOW A SHORT WAVE DROPPING
SOUTHEAST AFFECTING THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY.
THE TIMING ON THE 12Z ECMWF HAS SLOWED ITS MOVEMENT OF THIS
FEATURE...MORE LATER MONDAY INTO TUESDAY...AS IT HAS THE UPPER LOW
RETROGRADING FARTHER TO THE WEST AND SLOWING THE SOUTHWARD
PROGRESSION OF THE SURFACE COLD FRONT. WILL CONTINUE TO CURRENT
FORECAST TRENDS AND FOLLOW THE MORE CONSISTENT GFS AT THIS TIME.
IT DOES LOOK LIKE MOST OF SUNDAY WILL BE DRY...AND IF THE NEXT
MODEL RUNS COME IN DRY...WE MAY PULL POPS COMPLETELY FOR THE
DAYTIME.

TEMPERATURES WILL REMAIN ON THE COOLER SIDE OR NORMAL...AS NORTHWEST
FLOW ALOFT CONTINUES INTO NEXT WEEK. COLD CORE OF THE UPPER TROUGH
WINDS DOWN OVER THE AREA AROUND MIDWEEK...AND SHOULD DRAW IN EVEN
COOLER AIR TO THE REGION. THE 8 TO 14 DAY FORECAST...WHICH TAKES
US INTO THE MIDDLE OF THE MONTH...CONTINUES THIS OVERALL TREND AS
WELL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 647 PM CDT THU AUG 1 2013

QUIET VFR WEATHER THROUGH THE PERIOD. WEAK WIND SHIFT LINE
EXTENDING FROM NERN MN TO SW MN THIS EVENING WITH WIND SHIFTING FROM
SW TO NW. BUT SPEEDS WILL BE LESS THAN 6 KNOTS AFTER SUNSET...AND
SOMETIMES CALM. SOME CU WILL DEVELOP LATE FRIDAY MORNING.

KMSP...
HIGH CONFIDENCE IN VFR THROUGH THE PERIOD. MAY SEE THE WIND SHIFT TO
NW OR N BEFORE 06Z BUT SPEEDS WILL ONLY BE 3-5 KNOTS. SCATTERED CU
DEVELOPING AGAIN FRIDAY MIDDAY.

/OUTLOOK FOR KMSP/

SAT...VFR. WINDS N AT 5-10 KTS.
SUN...VFR. CHANCE EVE TSRA. WINDS SE AT 5 KTS BCMG SW.
MON...VFR. CHANCE TSRA. WINDS SW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Aug 1, 5:45 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT THU AUG 1 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
545 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE CHANCE OF
SEVERE WEATHER IS RATHER LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 1, 6:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU AUG 1 2013

MNZ093-020015-
FREEBORN-
629 PM CDT THU AUG 1 2013

AT 627 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR HOLLANDALE. THIS STORM WAS MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLANDALE.
  LONDON.
  MOSCOW.
  OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS A THREAT. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 4376 9331 4381 9326 4373 9305 4354 9304
TIME...MOT...LOC 2327Z 298DEG 25KT 4376 9325

TDK
Special weather statement, Aug 1, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU AUG 1 2013

MNZ093-020030-
FREEBORN-
710 PM CDT THU AUG 1 2013

AT 707 PM CDT...RADAR INDICATED THAT ANOTHER THUNDERSTORM HAD
STRENGTHENED JUST NORTHEAST OF HOLLANDALE. THE STORM WAS MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE...ALONG WITH A FEW
LIGHTNING STRIKES.

* LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MAPLE ISLAND.
  CORNING.
  MOSCOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH THE LIGHTNING...SEEK SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4378 9325 4383 9320 4378 9305 4365 9305
      4365 9306
TIME...MOT...LOC 0007Z 298DEG 25KT 4378 9318

TDK

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.